Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 99, NWS Las Vegas, NV

August 13, 2015Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 13, 2015, 1:20 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2015, 1:20 PM MST (20:20 UTC)
Expired
Aug 13, 2015, 4:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 80 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
2274 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WGUS55 KVEF 132020
FFWVEF
AZC015-132315-
/O.NEW.KVEF.FF.W.0099.150813T2020Z-150813T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
120 PM MST THU AUG 13 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 415 PM MST
    
* AT 119 PM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN NEAR STOCJTON HILL ROAD NORTH OF KINGMAN. THIS STORM IS 
  MOVING SLOWLY TO THE EAST AROUND 5 MPH. UP TO ONE INCH OF RAIN HAS 
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY AND 
  WILL IMPACT STOCKTON HILL ROAD.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  STOCKTON HILL ROAD NORTH OF KINGMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3565 11397 3534 11394 3529 11414 3564 11417

$$

STACHELSKI
2 follow-up statements
346 
WGUS75 KVEF 132107
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
207 PM MST THU AUG 13 2015

AZC015-132315-
/O.CON.KVEF.FF.W.0099.000000T0000Z-150813T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
207 PM MST THU AUG 13 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 205 PM MST...RADAR INDICATED SHOWERS AND THUNDERSTORMS HAD 
GENERALLY MOVED EAST AND AWAY FROM STOCKTON HILL ROAD. ALTHOUGH MOST 
OF THE HEAVIEST RAIN HAS ENDED...AN AUTOMATED GAUGE AT TIPTON CANYON 
MEASURED 1.46 INCH OF RAIN IN ABOUT AN HOUR. RUNOFF INTO WASHES WILL 
RESULT IN FLASH FLOODING ON STOCKTON HILL ROAD ESPECIALLY IN ANY LOW 
LYING SPOTS ALONG THE ROAD.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
STOCKTON HILL ROAD NORTH OF KINGMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3565 11397 3534 11394 3529 11414 3564 11417

$$

STACHELSKI
252 
WGUS75 KVEF 132219
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
319 PM MST THU AUG 13 2015

AZC015-132229-
/O.CAN.KVEF.FF.W.0099.000000T0000Z-150813T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
319 PM MST THU AUG 13 2015

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED IN THE STOCKTON HILL ROAD AREA NORTH 
OF KINGMAN...AND FLOODING IS NO LONGER EXPECTED TO POSE A THREAT.

LAT...LON 3565 11397 3534 11394 3529 11414 3564 11417

$$

STACHELSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 8:05 AM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 13, 8:05 AM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
805 AM PDT THU AUG 13 2015

.SYNOPSIS...CONDITIONS ARE EXPECTED TO BE MORE FAVORABLE FOR SHOWER
AND THUNDERSTORM DEVELOPMENT LATER TODAY WITH ABUNDANT MOISTURE IN
PLACE AND STRONG DAYTIME HEATING. THUNDERSTORM CHANCES COULD LINGER
INTO FRIDAY AS WELL. HIGH PRESSURE WILL BUILD OVER THE AREA THIS
WEEKEND RESULTING IN DRY AND HOT WEATHER CONDITIONS ACROSS THE AREA.
HIGHS TEMPERATURES ARE EXPECTED TO BE 5-7 DEGREES ABOVE NORMAL OVER
THE WEEKEND.
&&

.UPDATE...JUST SENT OUT AN UPDATE PRIMARLY TO RAISE POPS SLIGHTLY
FOR THIS AFTERNOON AND ADJUST CLOUD COVER TO MATCH THE CURRENT
TRENDS. THIS MORNINGS SOUNDING FROM LAS VEGAS SHOWS A PROFILE MUCH
LESS CAPPED COMPARED TO YESTERDAYS WHEN A STRONG 500MB SUBSIDENCE
INVERSION WAS APPARENT. THIS CAPPING INVERSION IS NOT SEEN ON THIS
MORNINGS SOUNDING SO WE SHOULD HAVE A BETTER SHOT TO SEE MORE ROBUST
CONVECTION. IN ADDITION...THE PROFILE REMAINS MOIST AND UNSTABLE
WITH A MODEST SOUTHERLY STEERING FLOW. THIS MORNINGS RUNS OF THE
HRRR BREAK OUT ACTIVITY BY AROUND 11 AM WITH A FOCUS ON MOHAVE AND
CLARK COUNTIES.

PRIMARY CONCERNS TODAY WILL BE HEAVY RAINFALL BUT STRONG DOWNBURST
WINDS WILL BE A POSSIBILITY AS WELL WITH THE STRONGER STORMS.

-OUTLER-

&&

.SHORT TERM...TODAY THROUGH SATURDAY.

DEBRIS CLOUDINESS HAS PUSHED ACROSS MUCH OF MOHAVE COUNTY THIS
MORNING BUT HAS THINNED A GREAT DEAL. CURRENT THINKING IS DAYTIME
HEATING WILL NOT BE AN ISSUE TODAY AND TEMPERATURES SHOULD WARM
SEVERAL DEGREES OVER YESTERDAY.

THE SYNOPTIC SETUP EARLY THIS MORNING HAS LOW PRESSURE OFF THE
NORTHERN CALIFORNIA COAST AND HIGH PRESSURE OVER SOUTHEAST NEW
MEXICO. BY LATE THIS AFTERNOON, THE LOW MOVES A LITTLE CLOSER TO THE
COAST...BUT SOMEWHAT FURTHER NORTH THAN ITS CURRENT POSITION WHILE
THE HIGH MIGRATES WESTWARD TO WESTERN NEW MEXICO. MOISTURE IS
FORECAST TO INCREASE TODAY AND SPREAD WEST AND NORTH ACROSS THE
AREA. 850MB DEWPOINT TEMPS ARE FORECAST TO BE IN THE 10-12 DEGREE
RANGE AND THE AIRMASS OVER THE EASTERN TWO THIRDS OF THE
REGION...WEAKLY UNSTABLE. LOOKING AT FORECAST SOUNDING DATA FOR LAS
VEGAS SHOWS A STRONG CAP THROUGH MUCH OF THE DAY BUT STRONGER
DAYTIME HEATING ERODES IT BY MID AFTERNOON (SOMETHING IT WAS UNABLE
TO DO YESTERDAY). CAPE VALUES ARE FORECAST TO BE IN THE 500-800 J/KG
RANGE AT THE TIME THE CAP BREAKS WHICH IS SUFFICIENTLY UNSTABLE TO
ACT ON THE MOISTURE IN PLACE (1.4+ PWAT VALUES). LIFT PROVIDED BY
TOPOGRAPHY SHOULD HELP DEVELOP THUNDERSTORMS OVER THE MOUNTAINS BY
EARLY AFTERNOON WITH HEATING PROVIDING THE LIFTING MECHANISM IN THE
VALLEYS LATER IN THE AFTERNOON. OVERALL, THE SETUP IS BETTER THAN IT
WAS YESTERDAY. THE AREA OF CONCERN TODAY IS LINCOLN, PARTS OF NYE,
INYO AND SAN BERNARDINO COUNTIES, CLARK COUNTY AND MOHAVE COUNTY.

TONIGHT AND FRIDAY...THE LOW LIFTS INTO THE PACIFIC NORTHWEST AND
HIGH PRESSURE IS CENTERED NEAR THE FOUR CORNERS. THE STEERING FLOW
REMAINS FAVORABLE FOR MOISTURE IMPORT FROM SOUTHWEST ARIZONA AND
NORTHWESTERN MEXICO. MOISTURE REMAINS ABUNDANT OVER THE SOUTHERN AND
EASTERN CWA WHILE THE NORTHWEST AREAS REMAIN DRY AND STABLE.
TEMPERATURES SHOULD BE SIMILAR FRIDAY BUT COULD TICK UP A DEGREE OR
TWO.

MOISTURE HANGS TOUGH INTO SATURDAY BUT THE AIRMASS BECOMES MORE
STABLE AS HIGH PRESSURE BEGINS TO NUDGE INTO THE AREA AND WARM
THINGS ALOFT. THIS SHOULD CAP CONVECTION IN MOST AREAS EXCEPT
POSSIBLY MOHAVE COUNTY WHERE A SLIGHT CHANCE OF THUNDERSTORMS ARE
FORECAST. TEMPERATURES SHOULD RISE A COUPLE MORE DEGREES SATURDAY AND
BEGIN THE APPROACH TO EXCESSIVE HEAT LEVELS.

.LONG TERM...SUNDAY THROUGH WEDNESDAY. HEAT REMAINS THE CONCERN. ONE
ISSUE IS THAT MODEL GUIDANCE NOW POINTS TO SUNDAY AND MONDAY BEING
THE HOTTEST PERIOD...WHEREAS YESTERDAY MORNING IT LOOKED LIKE
SATURDAY AND SUNDAY. MOS GUIDANCE...BIAS CORRECTED GRIDS...AND OLD
RULES OF THUMB ALL POINT TO TEMPERATURES RIGHT AT EXCESSIVE HEAT
WARNING LEVELS. AFTER EXTENSIVE COORDINATION WITH NEIGHBORING
OFFICES...HAVE ISSUED AN EXCESSIVE HEAT WATCH FOR SUNDAY. IF
FORECAST TRENDS CONTINUE TO POINT TO MONDAY BEING EQUALLY HOT...IT
CAN ALWAYS BE EXTENDED LATER. DRY WEATHER IS EXPECTED THROUGH THE
PERIOD...MAINLY DUE TO CAPPING UNDER THE STRONG RIDGE SUNDAY AND
MONDAY...THEN DUE TO MUCH DRIER /AND SLIGHTLY COOLER/ WEST TO
NORTHWEST FLOW TUESDAY AND WEDNESDAY AS A TROUGH PASSES BY TO THE
NORTH.
&&

.AVIATION...FOR MCCARRAN...LIGHT WINDS OUT OF THE NORTH CONTINUE BUT
HAVE DECREASED IN SPEED AND SHOULD STAY LIGHT AND VARIABLE UNTIL
LATE MORNING THEN FAVOR A NORTHEAST DIRECTION UP TO 8KTS. THERE
REMAINS A CHANCE FOR THUNDERSTORMS TODAY...FIRST IN THE MOUNTAINS
LATE IN THE MORNING OR EARLY AFTERNOON AND THEN POSSIBLY IN THE
VALLEY LATER IN THE AFTERNOON. ERRATIC...GUSTY WINDS AND BRIEF HEAVY
RAIN AND LOWERED CIGS WILL BE THE PRIMARY CONCERNS IF STORMS
DEVELOP. ANY ACTIVITY SHOULD END TONIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHERLY WINDS ARE EXPECTED TODAY WITH THE STRONGEST
WINDS OVER THE NORTHWEST...INCLUDING KBIH AND WINDS ASSOCIATED WITH
THUNDERSTORM ACTIVITY. STORMS ARE POSSIBLE IN LINCOLN, CLARK, MOHAVE
AND THE EASTERN PORTIONS OF NYE, SAN BERNARDINO AND SOUTHEASTERN
INYO COUNTIES. CIGS IN GENERALLY SHOULD BE AROUND 10K FEET BUT LOWER
IN SHOWER/STORM ACTIVITY.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES. &&

SALMEN/MORGAN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:13 AM MSTExcessive Heat WatchVEFMohave24 hr
Aug 13, 12:28 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 13, 3:16 PM MSTSevere Thunderstorm WarningVEFMohave44 min
Aug 13, 3:34 PM MSTAreal Flood AdvisoryVEFMohave116 min
Aug 13, 4:03 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 13, 4:33 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.